Lake Ontario, 2014

Marine Thunderstorm Winds in Lake Ontario, July 8, 2014

July 8, 2014 · NWS BUF · 2 events in 2 counties and zones

A strong cold front sweeping across the lower Great Lakes was preceded and accompanied by severe thunderstorms. As the storms crossed Lake Ontario a gust of 37 knots was measured at Olcott while at Oswego winds gusted to 44 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A strong cold front sweeping across the lower Great Lakes was preceded and accompanied by severe thunderstorms. As the storms crossed Lake Ontario a gust of 37 knots was measured at Olcott while at Oswego winds gusted to 44 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 8, 2:41 PM EST, 29 minutes earlier.

Area forecast discussion, Jul 8, 2:41 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
341 PM EDT TUE JUL 8 2014

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE THIS AFTERNOON AHEAD OF
AN UPPER LEVEL DISTURBANCE AND COLD FRONT SWEEPING ACROSS THE
GREAT LAKES. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE COLD FRONT WILL
BRING MORE COMFORTABLE CONDITIONS IN ITS WAKE WEDNESDAY WITH A LOW
CHANCE OF SHOWERS AS COOLER AND DRIER AIR MOVES IN ALOFT. DRY
WEATHER IS EXPECTED BY THURSDAY AS HIGH PRESSURE MOVES INTO THE
LOWER GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A STRONG MID-LEVEL DISTURBANCE CROSS THE LOWER GREAT LAKES REGION
THIS AFTERNOON AS A COLD FRONT EXTENDS ACROSS MICHIGAN . THESE
FEATURES WILL BE THE FOCUS FOR ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS IMPACTING WESTERN AND CENTRAL NEW YORK THIS
AFTERNOON AND EVENING. INSTABILITY MEASURED WITH MUCAPE OF
1500-2000 J/KG AND WIND SHEAR MEASURED WITH 40-50 KTS OF 0-6KM
EBSHEAR WILL PROVIDE THE ENVIRONMENT FAVORABLE FOR THE SEVERE
STORMS WHILE THE DISTURBANCE AND COLD FRONT WILL BE THE TRIGGER.
ATMOSPHERIC MOISTURE WILL ALSO BE PLENTIFUL AS PWATS RISE TO
AROUND 1.7 INCHES.

EXPECT WARM AND MUGGY CONDITIONS TODAY WITH HIGH TEMPERATURES
RANGING FROM THE UPPER 70S TO MID 80S TOWARD THE ONTARIO LAKE
SHORES WITH A DOWNSLOPING SOUTHWESTERLY FLOW. DEWPOINTS WILL RANGE
FROM 65-70. GUSTY SOUTHWEST WINDS AHEAD OF THE FRONT WILL PUSH
25-30KTS.

THIS EVENING THE COLD FRONT CROSSES WESTERN NEW YORK PUSHING THE
STORMS EAST TO CENTRAL NEW YORK. THE SLOW LOSS OF INSTABILITY
THROUGH THE EVENING SHOULD TEND TO DISSIPATE MOST OF THE ACTIVITY
BY MIDNIGHT OR SO. BEHIND THE COLD FRONT COOLER AND DRIER AIR WILL
FLOW SOUTH ACROSS THE LOWER GREAT LAKES. THIS WILL LOWER DEWPOINTS
AND BRING SOME CLEARING TO SKIES. LOW TEMPS WILL FALL TO THE UPPER
50S TO AROUND 60 OVERNIGHT. SOME PATCHY FOG IS POSSIBLE ACROSS WNY
OVERNIGHT AS WINDS BEGIN TO FALL OF IN THE PRESENCE OF LINGERING
SURFACE MOISTURE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
WEDNESDAY EVENING THE COLD FRONT AND ITS MAIN LINE OF SHOWERS AND
THUNDERSTORMS WILL BE WELL TO OUR SOUTH AND EAST...WITH ANY
REMAINING SHOWERS OR ISOLATED THUNDER ASSOCIATED WITH THE LEADING
EDGE UPPER LEVEL LOW JUST EXITING OUR REGION TO THE EAST.

HIGH PRESSURE OVER THE CENTRAL GREAT LAKES REGION WILL ADVANCE
EASTWARD THROUGH THE NIGHT AND SUBSIDENCE ASSOCIATED WITH THIS
FEATURE WILL BRING CLEARING SKIES. AS THESE SKIES CLEAR AND WINDS GO
LIGHT AND VARIABLE THERE WILL BE AREAS OF RIVER VALLEY FOG ACROSS
THE SOUTHERN TIER/ALLEGANY PLATEAU REGION. IT WILL BE ON THE COOL
SIDE TOMORROW NIGHT WITH THIS BROAD AREA OF HIGH PRESSURE NEARING
US. OVERNIGHT LOWS WILL DIP DOWN INTO THE 50S...AND UPPER 40S ACROSS
PORTIONS OF THE SOUTHERN TIER AND NORTH COUNTRY.

THURSDAY THE TAIL END OF THE UPPER LEVEL DISTURBANCE WILL DIVE FROM
NORTHWEST TO SOUTHEAST ACROSS THE REGION. WITH THE BULK OF THE
MOISTURE REMOVED FROM THE PRECEDING DAYS STORMS...THERE WILL BE ONLY
AN ISOLATED THREAT FOR A DAYTIME INSTABILITY SHOWER ACROSS THE
SOUTHERN TIER AND HIGHER TERRAIN OF THE NORTH COUNTRY. OTHERWISE A
SUNNY START TO THE DAY MAY TURN PARTLY TO MOSTLY CLOUDY DURING THE
AFTERNOON.

CLOUDS WILL WANE THURSDAY NIGHT WITH THE LOSS OF DAYTIME HEATING AND
THE AXIS OF THE TAIL END OF THE UPPER LEVEL LOW NOW HEADING TO OUR
SOUTH AND EAST.

FRIDAY WILL FEATURE BRIGHT SUNNY SKIES AND COMFORTABLE TEMPERATURES
WITH HIGH PRESSURE OVERHEAD. TEMPERATURES WILL AVERAGE ABOUT
NORMAL...WHICH WOULD BE IN THE MID/UPPER 70S TO AROUND 80.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY A SHORTWAVE WILL RIPPLE THROUGH A WESTERLY FLOW...WITH THE
TIMING SUPPORTING THUNDERSTORMS ACROSS THE GENESEE VALLEY AND FINGER
LAKES REGION. THE ECMWF IS SLIGHTLY MORE AMPLIFIED WITH THIS
SHORTWAVE THAN THE GFS. FOR NOW WILL KEEP ISOLATED THUNDERSTORMS
ACROSS OUR INLAND AREAS...WITH ACTIVITY ADVANCING NORTHEASTWARD
ACROSS PORTIONS OF THE EASTERN LAKE ONTARIO REGION BY EVENING.

ON SUNDAY A DEEPER SHORTWAVE WILL PASS ACROSS THE EASTERN GREAT
LAKES REGION...WITH THIS SHORTWAVE AHEAD OF AN ANOMALOUSLY DEEP UPPER
LEVEL LOW OVER THE WESTERN GREAT LAKES. SHOWERS AND THUNDERSTORMS
WILL AGAIN POSSIBLY FORM WITH THIS SHORTWAVE ON SUNDAY. A
SOUTHWESTERLY WIND WILL DEVELOP A LAKE ERIE SHADOW THROUGH THE
DAY...WITH AN EXPANDING AREA OF LIKELY DRY WEATHER AND SUNSHINE
ACROSS LAKE ERIE AND THEN SURROUNDING LOCATIONS THROUGH THE
AFTERNOON AND EVENING HOURS.

MONDAY THE DEEP UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES WILL
DRIVE A COLD FRONT ACROSS THE LOWER LAKES. THERE IS STILL SOME
UNCERTAINTY AMONG THE MODELS AND THEIR ENSEMBLE DATA...BUT THE
CONSENSUS IF FOR A MONDAY NIGHT PASSAGE. WILL INCREASE POPS TO HIGH
CHANCE THIS PERIOD. BY TUESDAY THE UPPER LEVEL LOW WILL BE SETTLING
OVER THE CENTRAL AND EASTERN GREAT LAKES REGION. INSTABILITY SHOWERS
AND ISOLATED THUNDER WILL BE POSSIBLE TUESDAY.

TEMPERATURES WILL BE VERY WARM AND HUMID AHEAD OF THE COLD FRONT
SATURDAY THROUGH MONDAY. THE 850 HPA TEMPERATURES WILL BE IN THE 14
TO 16C RANGE WHICH WILL BRING ABOVE NORMAL TEMPERATURES...BUT NOT
ANYTHING HOT OR EXTREME. TEMPERATURES WILL RANGE THROUGH THE 80S ALL
THREE DAYS...WITH COOLER BELOW NORMAL TEMPERATURES TUESDAY BEHIND
THE COLD FRONT. OVERNIGHT LOWS WILL REMAIN WARM AND MUGGY WITH
60S...AND LOWER 70S ACROSS THE REGION.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
CLOUD COVER CONTINUES TO SPREAD EAST ACROSS THE REGION AS LARGE
AREA OF SHOWERS/TSTMS MOVES INTO THE REGION. SVR TSTMS POSSIBLE
THROUGH THE EVENING AS COLD FRONT APPROACHES FROM THE WEST. TSTMS
WILL BE ACCOMPANIED BY BRIEF IFR CIGS/VSBYS AND GUSTY WINDS. THE
DRIVING COLD FRONT WILL PUSH EAST OF CNY LATER TONIGHT WITH STORMS
ALSO PRESSING EAST. SOME MVFR CIGS EXPECTED TO DEVELOP ACROSS THE
SOUTHERN TIER AS MAINLY VALLEY FOG DEVELOPS.

OUTLOOK...
WEDNESDAY...OCCASIONAL SHOWERS.
THURSDAY THROUGH SATURDAY...NO SIGNIFICANT WEATHER EXPECTED.
SUNDAY...MVFR/VFR IN A CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
SMALL CRAFT ADVISORIES CONTINUE ON LAKE ERIE THROUGH TONIGHT AS
ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS THE GREAT
LAKES...SHARPENING THE SURFACE PRESSURE GRADIENT AGAIN. AN
ASSOCIATED COLD FRONT WILL CROSS THE LOWER LAKES THIS AFTERNOON
AND EVENING WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS LIKELY.
LOOK FOR ANOTHER WEAKER COLD FRONTAL PASSAGE WEDNESDAY/WEDNESDAY
EVENING FOLLOWED BY A PERIOD OF MORE CALM CONDITIONS ON THE LAKE
FOR THE LATTER PORTION OF THE WEEK AS HIGH PRESSURE MOVES
OVERHEAD.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT WEDNESDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM
         EDT WEDNESDAY FOR LOZ042-043.
         SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM EDT
         WEDNESDAY FOR LOZ044-045.

&&

SYNOPSIS...LEVAN/SMITH
NEAR TERM...LEVAN/SMITH
SHORT TERM...THOMAS
LONG TERM...THOMAS
AVIATION...LEVAN/SMITH
MARINE...LEVAN/SMITH
Hazardous weather outlook, Jul 8, 12:15 PM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
115 PM EDT TUE JUL 8 2014

NYZ007-091715-
JEFFERSON-
115 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
ALONG AND AHEAD OF A STRONG COLD FRONT. SOME OF THESE STORMS MAY
BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-008-010>014-019>021-085-091715-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
115 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>044-062>064-091715-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
115 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ045-065-SLZ022-024-091715-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
115 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO AND
SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING
AHEAD OF A STRONG COLD FRONT. A FEW OF THESE STORMS MAY PRODUCE
STRONG WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

THOMAS

In the hours before

Special weather statement, Jul 8, 11:42 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1242 PM EDT TUE JUL 8 2014

NYZ001>004-010>014-019>021-085-081945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...BUFFALO...BATAVIA...WARSAW...GENESEO...CANANDAIGUA...
JAMESTOWN...OLEAN...WELLSVILLE...ORCHARD PARK...SPRINGVILLE
1242 PM EDT TUE JUL 8 2014

...SEVERE STORMS THIS AFTERNOON AND EVENING...

SOME SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER OHIO AND MOVE EASTWARD INTO WESTERN AND CENTRAL NEW YORK. THE
STRONGEST STORMS MAY FORM INTO A LINE AND QUICKLY MOVE EAST ALONG
THE NEW YORK AND PENNSYLVANIA BORDER AFFECTING THE WESTERN
SOUTHERN TIER AND UPPER GENESEE VALLEY.

BE PREPARED FOR STRONG WINDS...HEAVY RAIN AND SMALL HAIL. THERE IS
EVEN A LOW CHANCE FOR A TORNADO.

ZAFF
Local storm report, Jul 8, 1:33 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
233 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND DMG     LEON                    42.29N  79.02W
07/08/2014                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREE DOWN

&&

EVENT NUMBER BUF1400188

JAM
Special weather statement, Jul 8, 2:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
346 PM EDT TUE JUL 8 2014

NYZ006>008-082030-
JEFFERSON NY-LEWIS NY-OSWEGO NY-
346 PM EDT TUE JUL 8 2014

...STRONG THUNDERSTORM MOVING ACROSS THE TUG HILL PLATEAU...

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS OVER
  40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED 10 MILES
  SOUTH OF BARNES CORNERS...AND MOVING NORTH AT 35 MPH.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4426 7552 4409 7516 4355 7565 4356 7592
      4437 7583

RSH
Local storm report, Jul 8, 3:07 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
407 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     PORTLAND                42.37N  79.47W
07/08/2014                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 5

&&

EVENT NUMBER BUF1400189

JAM

The radar

The Buffalo radar (KBUF), 44 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Niagara River to Hamlin Beach Ny

When
July 8, 3:10 PM EST
Where
Niagara River to Hamlin Beach Ny forecast zone, Olcott
Measured
37 kt (43 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.340, -78.710

Marine Thunderstorm Wind, Sodus Bay to Mexico Bay Ny

When
July 8, 5:00 PM EST
Where
Sodus Bay to Mexico Bay Ny forecast zone, Oswego
Measured
44 kt (51 mph) measured gust
Reported by
Coast Guard
Coordinates
43.470, -76.510

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Ontario in 2014Every state in 2014This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538101, 538102.